A 39-year-old man was admitted with myasthenia, alcoholic hepatitis and electrolyte abnormalities due to an inadequate nutritional state. On admission the ECG showed a prolonged QTc interval (0.46 s). The patient was treated with intravenous fluid and supplementary vitamins and minerals. On the third day of admission the patient developed a delirium, partly due to alcohol withdrawal, and was therefore treated with oxazepam 50 mg 3 times daily and a single dose of haloperidol 5 mg. One hour after ingesting haloperidol, the patient suddenly succumbed and resuscitation was not successful. The autopsy revealed a cardiomyopathy but no explanation for the sudden death. Due to the temporal relationship between the ingestion of haloperidol and this sudden death, we assume that haloperidol induced a fatal arrhythmia in the presence of a preexisting prolonged repolarization time. To the best of our knowledge, sudden death after a single oral therapeutic dose of haloperidol has not previously been described.
|Translated title of the contribution||Sudden death following a single administration of haloperidol|
|Number of pages||4|
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Publication status||Published - 20 Apr 2002|